How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23839
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog is 12 year old toy poodle. Went to Cornell for

Customer Question

My dog is 12 year old toy poodle. Went to Cornell for recheck as he had bad bout with Aspiration pneumonia. They sedated him for x-rays of thorax 3 views. I did not want him sedated as he has had weird reactions before but they did. He also has grade 4 luxating patellas, and collapsing trachea. They told me would sedate him then give him a reversal. He seemed fine when gave him to me to bring home. Slept most of the way- hour drive. Then started to whine. Pulled over so he could go potty but to unstable on his feet. Almost fell over. Got him home was whining staring at doors also limping badly I imagine his patella as holding up that leg . Now he is sleeping I have to keep checking him to make sure breathing. Gumsnice pink color. They sedated with Butorphanol 2MG/ML inj with Dexmedetomidine 50MCG/ML and reversed with Atipamezole 0.5MG/ML. Says Sedation L1 which I assume means low level? I thought the reversal would make him as he was before went in. Should I be concerned? I have been giving sub q fluids for his pneumonia at 200 ml everyday. Wonder if should try that to get it out of system faster? Sorry for the long story. Called my vet no call back yet getting nervous. He weighs 9 pounds. -2 years old. Thank you. ūüėä
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help back. Is there anything else important you think the Veterinarian should know about back? What confuses you?
Customer: What??did you get my list?
Submitted: 9 days ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 9 days ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 9 days ago.

I understand your concerns. The dexmedetomidine was completely reversed with atipamezole but the butorphanol (a narcotic) still needs to wear off. The duration of sedation with that narcotic is usually up to 4 hours. This drug is metabolized in the liver and so any degree of liver insufficiency might delay its removal from the body. It's excreted mainly through the urine and so subcutaneous fluids might well help hasten its excretion. Please respond with further questions or concerns if you wish.

Customer: replied 9 days ago.
He acts very odd. Whines, cries. He is supposed to take his baytril and thyroxine but have held off should I give or wait until tomorrow. Also his leg-patella hurting him have metacam should I hold off on that as well? Thanks
Expert:  Dr. Michael Salkin replied 9 days ago.

That behavior is called dysphoria and is consistent with an adverse reaction to a narcotic. If he appears disoriented to you, I'd prefer that nothing be given orally lest he inadvertently aspirates it into his lungs. Water can be left down, however. He should be back to normal in the morning when all his medications can be given once again. Please continue our conversation if you wish.

Customer: replied 9 days ago.
When I go to touch him he cries. Acts like does not know where he is . Feel so bad for him. I was going to attempt sub q fluids but maybe will just leave him alone for tonight. Thank you so very very much for your help I appreciate it . Have been through so much with him always been a sick one. He is my heart and when he is not well my heart breaks. Thanks again . Will hold all meds until tomorrow. ����
Expert:  Dr. Michael Salkin replied 9 days ago.

I understand how worrisome he is. Please continue to check his gum and tongue color and that he's taking more than 8 breaths per minute while asleep. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.

Customer: replied 9 days ago.
I would like to set up a follow up. I will bookmark this and follow up in the morning unless something unexpected happens tonight. Thanks again Dr. Salkin.
Expert:  Dr. Michael Salkin replied 9 days ago.

Sounds good. I'll watch for your next post. I'm on the West coast three hours earlier than you.

Related Dog Veterinary Questions